Alabama, 2010

Damaging Winds and Lightning Strike in Alabama, August 21, 2010

August 21, 2010 · NWS HUN · 5 events in 2 counties and zones

Very hot and humid conditions developed during the afternoon hours on the 21st. As a result, numerous strong and a few severe thunderstorms developed ahead of a cold front during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$28,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Very hot and humid conditions developed during the afternoon hours on the 21st. As a result, numerous strong and a few severe thunderstorms developed ahead of a cold front during the evening hours. One of the storms knocked trees down near the towns of Hazel Green and Meridianville. One man was indirectly struck by lightning while working on an air conditioning unit. Fortunately, his injuries were reportedly minor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 21, 6:00 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 21, 6:00 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
700 PM CDT SAT AUG 21 2010

.UPDATE...
ADDITIONAL FORECAST UPDATE.
&&

.DISCUSSION...
STORMS NOW MOVING INTO MIDDLE TN...WITH HISTORY OF SVR WX. RAISED
POPS TO 100 PERCENT OVER MUCH OF SRN MIDDLE TN FOR THE EARLY EVENING
HOURS. REMAINDER OF AREA STILL NOT OUT OF THE WOODS TONIGHT AS
STORMS ARE DEVELOPING OVER WRN TN. BUT FOR NOW...THINGS ARE
OTHERWISE QUIET. LOWERED POPS TO 40 PERCENT OVER THE REMAINDER OF
THE AREA THIS EVENING. UPDATE ALREADY SENT.
&&

.PREV DISCUSSION...
LIMESTONE COUNTY...WEST HUNTSVILLE AND MADISON GOT A COMPLETE
DOUSING THIS AFTERNOON...WITH MANY LOCATIONS SEEING AN INCH OF RAIN
IN AROUND 10 MINUTES. BUT THE RAIN ONLY LASTED ABOUT 20 MINUTES IN
ANY ONE SPOT...SO FLOOD CONCERNS WERE THANKFULLY MINIMAL...AND NOW
THE SUN IS OUT.

RIGHT NOW...ALMOST NOTHING ONGOING OVER THE HUN CWFA. UPSTREAM...
STRONG TO SEVERE TSTMS ARE ONGOING OVER MIDDLE TN...AND SLIDING
SOUTHEASTWARD. EXPECT STORMS TO GET INTO OUR TN COUNTIES BY 00Z AND
PERHAPS INTO NERN AL AFTER 01Z.

ONLY CHANGE TO THE FORECAST RIGHT NOW WAS TO REMOVE THE HEAT
ADVISORY. THE RAIN-COOLED AIR IS NO LONGER SUPPORTIVE OF EXTREME
HEAT INDICES...AND SO THE ADVISORY FOR TODAY IN THE SHOALS WAS
CANCELLED EARLY. AS MENTIONED BY THE PREVIOUS FORECASTER...THE HEAT
ADVISORY FOR TOMORROW LOOKS FAIRLY MARGINAL. WE WILL LEAVE IT IN
EFFECT...BUT IT WILL BE REASSESSED BY THE MIDNIGHT SHIFT.
&&

.AVIATION...
ADDITIONAL CONVECTION UNLIKELY TO AFFECT TERMINALS TONIGHT. ONGOING
ACTIVITY IN MIDDLE TN MAY GET IN VICINITY OF KHSV BETWEEN 01-03Z BUT
FOR NOW WILL JUST LEAVE VCSH/CB MENTIONS IN THIS EVENING AND MONITOR
FOR DEVELOPMENT/MOVEMENT. WINDS GO LIGHT TONIGHT...SO FOG LOOKS
PRETTY LIKELY AFTER SUNSET. WILL CARRY MVFR AT BOTH TERMINALS AFTER
06Z...WITH TEMPO IFR. KMSL WILL LIKELY SEE PREVAILING IFR FOR A
PERIOD OVERNIGHT. AFTER THE FOG BURNS OFF...VFR CONDITIONS ARE
EXPECTED ON SUNDAY.
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...HEAT ADVISORY FROM 11 AM TO 8 PM CDT SUNDAY FOR THE FOLLOWING
     ZONES: COLBERT...CULLMAN...DEKALB...FRANKLIN AL...JACKSON...
     LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARSHALL...
     MORGAN.
TN...NONE.
&&

JE/23
Hazardous weather outlook, Aug 21, 5:10 PM CST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
610 PM CDT SAT AUG 21 2010

ALZ001>010-016-TNZ076-096-097-220500-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
610 PM CDT SAT AUG 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TONIGHT...MAINLY THIS
EVENING. LOCALLY HEAVY RAINFALL...FREQUENT LIGHTNING AND GUSTY WINDS
ARE POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL LINGER THROUGH THE
EARLY AFTERNOON HOURS ON SUNDAY. LOCALLY HEAVY RAINFALL AND GUSTY
WINDS WILL BE POSSIBLE.

HEAT AND HUMIDITY WILL COMBINE TO PRODUCE HEAT INDEX VALUES AROUND
105 ON SUNDAY AFTERNOON.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

JE

In the hours before

Special weather statement, Aug 21, 4:20 PM CST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
520 PM CDT SAT AUG 21 2010

ALZ007-212245-
MORGAN-
520 PM CDT SAT AUG 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MORGAN COUNTY UNTIL 545
PM CDT...

AT 515 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HARTSELLE...MOVING EAST AT 15 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HARTSELLE.
  PRICEVILLE.
  LEESDALE...FALKVILLE.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 3442 8711 3447 8711 3460 8705 3454 8678
      3432 8688
TIME...MOT...LOC 2220Z 289DEG 11KT 3448 8698

KDW
Special weather statement, Aug 21, 4:43 PM CST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
543 PM CDT SAT AUG 21 2010

ALZ007-008-010-016-212315-
CULLMAN-DE KALB-MARSHALL-MORGAN-
543 PM CDT SAT AUG 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR CULLMAN...DEKALB...MARSHALL AND
MORGAN COUNTIES UNTIL 615 PM CDT...

AT 540 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR HARTSELLE TO
RAINSVILLE...MOVING SOUTHEAST AT 15 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS. THE STRONGEST STORMS WERE
LOCATED NEAR HARTSELLE...AND JUST NORTH OF GUNTERSVILLE.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  FALKVILLE.
  COLE SPRINGS...CHIGGER HILL.
  LAKEVIEW...LACON.
  RYAN CROSSROADS...HOPEWELL.
  GUNTERSVILLE.
  WHITON.
  GERALDINE.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3427 8576 3422 8643 3426 8645 3426 8648
      3422 8654 3420 8684 3447 8711 3450 8653
      3447 8647 3451 8638 3452 8609 3448 8609
      3449 8599
TIME...MOT...LOC 2240Z 316DEG 11KT 3442 8603 3438 8693

KDW
Special weather statement, Aug 21, 5:29 PM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
629 PM CDT SAT AUG 21 2010

TNZ076-096-097-220000-
FRANKLIN-LINCOLN-MOORE-
629 PM CDT SAT AUG 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN...LINCOLN AND MOORE
COUNTIES UNTIL 700 PM CDT...

AT 626 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LEWISBURG TO 9
MILES NORTHEAST OF MANCHESTER...MOVING SOUTHEAST AT 25 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS AS THEY ENTER THE NORTHERN
PORTIONS OF LINCOLN...MOORE...AND FRANKLIN COUNTIES.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CHESTNUT RIDGE...PETERSBURG.
  BOONSHILL...BELLEVILLE.
  HOWELL.
  BOONEVILLE...OAK GROVE.
  MULBERRY...LOIS.
  TIMS FORD LAKE.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3542 8625 3538 8624 3538 8627 3536 8623
      3535 8619 3537 8616 3536 8604 3532 8596
      3509 8664 3521 8683 3528 8681 3527 8674
      3530 8671 3535 8660 3538 8659 3537 8648
      3534 8642 3542 8628
TIME...MOT...LOC 2326Z 307DEG 20KT 3557 8598 3529 8681

KDW
Special weather statement, Aug 21, 6:21 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
721 PM CDT SAT AUG 21 2010

TNZ076-096-220100-
LINCOLN-MOORE-
721 PM CDT SAT AUG 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR LINCOLN AND MOORE COUNTIES UNTIL
800 PM CDT...

AT 716 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM NEAR CORNERSVILLE...OR 6 MILES SOUTHWEST OF
LEWISBURG...MOVING SOUTHEAST AT 30 MPH. WIND GUSTS UP TO 60 MPH HAVE
BEEN REPORTED WITH THIS STORM NEAR COLUMBIA. THIS STORM WILL BE
MOVING INTO NORTHWESTERN PORTIONS OF LINCOLN COUNTY AROUND 745 PM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BOONSHILL...MCBURG.
  PETERSBURG...DELLROSE.
  CHESTNUT RIDGE.
  HOWELL...BELLEVILLE.
  MIMOSA...FAYETTEVILLE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3537 8651 3534 8644 3534 8641 3531 8632
      3500 8662 3500 8664 3513 8684 3527 8682
      3528 8679 3527 8674 3530 8671 3535 8660
      3538 8659
TIME...MOT...LOC 0018Z 304DEG 27KT 3539 8686

KDW
Special weather statement, Aug 21, 6:55 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
755 PM CDT SAT AUG 21 2010

ALZ005-006-220115-
LIMESTONE-MADISON-
755 PM CDT SAT AUG 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR LIMESTONE AND MADISON COUNTIES
UNTIL 815 PM CDT...

AT 752 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A SEVERE THUNDERSTORM ABOUT 10 MILES WEST OF FAYETTEVILLE...MOVING
SOUTHEAST AT 30 MPH. THIS THUNDERSTORM HAS A HISTORY OF PRODUCING
WIND DAMAGE IN SOUTHERN MIDDLE TENNESSEE...AND WILL BE MOVING INTO
NORTHERN PORTIONS OF MADISON AND LIMESTONE COUNTIES AROUND 815 PM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ARDMORE...HOLLAND GIN.
  BETHEL.
  ELKWOOD.
  TONEY.
  FISK...HARVEST.
  HAZEL GREEN...GLADSTONE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3500 8638 3491 8632 3488 8634 3480 8633
      3476 8682 3500 8694
TIME...MOT...LOC 0052Z 321DEG 24KT 3513 8671

KDW
Local storm report, Aug 21, 7:15 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
815 PM CDT SAT AUG 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     11 WSW PETERSBURG       35.24N 86.81W
08/21/2010                   LINCOLN            TN   LAW ENFORCEMENT

            TREE DOWN ON POWER LINES IN THE RED OAK COMMUNITY
            WEST-SOUTHWEST OF PETERSBURG.

&&

JE

The radar

The Northeast Alabama radar (KHTX), 38 km away, was scanning. The volume nearest the first event began at 01:16 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Madison

When
August 21, 7:15 PM CST to 7:25 PM CST
Where
Madison County, 1.33 mi WSW of Fairview
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
34.960, -86.500

Trees were blown down in the Walnut Grove area east of Hazel Green. A car was damaged when it ran into one of the downed trees.

Thunderstorm Wind, Madison

When
August 21, 7:15 PM CST to 7:25 PM CST
Where
Madison County, 0.79 mi SE of Mt Leventov
Measured
43 kt (49 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
34.862, -86.610

A tree was blown down on a power line on Cornfield Lane west of Meridianville. Time was estimated from radar.

Thunderstorm Wind, Madison

When
August 21, 7:25 PM CST to 7:35 PM CST
Where
Madison County, 2.25 mi WNW of Normal
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
34.793, -86.616

A 100 foot locust tree was blown down near the intersection of Pulaski Pike and Winchester Road on power lines. This caused about 1,000 Huntsville Utility customers to lose their power.

Lightning, Madison

When
August 21, 8:40 PM CST to 8:50 PM CST
Where
Madison County, Huntsville
Deaths
0 direct, 1 indirect
Reported by
Emergency Manager
Coordinates
34.730, -86.620

A man working on a air conditioning unit was indirectly struck by lightning. He was transported to the hospital.

Thunderstorm Wind, Limestone

When
August 21, 9:50 PM CST to 10:00 PM CST
Where
Limestone County, 0.86 mi SW of Athens
Measured
43 kt (49 mph) estimated gust
Property damage
$4,000
Reported by
Newspaper
Coordinates
34.793, -86.993

Two trees were blown down at a residence along Schilling road. One tree fell on two cars at the residence causing significant damage.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Madison2010-08-21MalePermanent StructureIndirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258392, 258393, 258443, 258403, 258401.